Ketamine Cystitis Linked to Bladder, Kidney, Liver, Sexual, Cognitive Dysfunction and Schizophrenia
By Jill H. Osborne, ICN Founder
Last week, a young man in New York called to discuss his newly diagnosed interstitial cystitis. After a few minutes on the phone, I asked him “Have you ever used ketamine?” Stunned, he said “How did you know?” and shared that he was currently in a New York drug treatment facility for ketamine addiction. He had no idea that ketamine use could cause bladder damage nor did the doctors who were treating him.
Known as a “date rape drug,” Ketamine has quickly outgrown heroin and methamphetamine as the drug of choice due to its low cost and easy accessibility in many parts of the world. It is commonly used at RAVES where it is often mixed with Ecstasy.(1) Bladder, kidney, and liver damage have been documented in dozens of research studies in the last seven years. Researchers in China, however, discovered a far more serious complication, brain damage. The authors reported “a reduction in frontal gray matter volume in patients after chronic ketamine use. The link between frontal gray matter attenuation and the duration of ketamine use and cumulative doses of ketamine perhaps suggests a dose-dependent effect of long-term use of the drug. Our results have important connotations for the clinical picture that is likely to emerge with the growing recreational use of ketamine and is also relevant to the status of the drug as a model for schizophrenia.” (2)
Ketamine has been available in the USA for over 15 years. The DEA reports that Mexican drug cartels distribute ketamine to the USA. It is also imported from China, where it is often cut with ground glass or white paint.(3)
A Former Ketamine User Speaks Out
ICN member David, now in his forties, a clean, sober and a successful executive, believes that his IC is directly the result of his using ketamine in the late 1990’s. “In 1997, I was using ketamine every day. I got into a phase where I couldn’t stop doing it and spent about $80,000 on the drug. At that time, most people thought it was less dangerous than cocaine. We would buy the liquid usually from a Mexican veterinary clinic and make it ourselves.” Shortly after 9/11, his symptoms became a problem. He said “I’ll never forget the day I first saw blood in my urine. It gushed. I was peeing tons of blood. I felt pain in my bladder whenever I took ketamine. It was sharp, burning pain.”
Though he was able to kick his ketamine habit in a drug rehabilitation center, his bladder symptoms have persisted over time. He’s been on Elmiron and Elavil for years. He’s had 21 surgeries including Interstim and a TUNA procedure for the prostate. Interestingly, his frequency and urgency have improved over time but he reports that his pain has gotten worse. David also reports that his bladder is still very diet sensitive. Carbonated drinks bother him but “water makes my pain go away.” Does David regret his ketamine use? Of course he does but he, like so many teens and young adults today, simply didn’t understand the risk.
Ketamine Use in Pain Management
Ketamine does have a legitimate use for the treatment of pain, particularly neuropathic pain. It is also commonly used for malignant cancer pain or in “end of life care.” These patients must be carefully supervised because they may suffer the same hallucinogenic effects that a recreational user seeks.
We have very little information about the incidence of bladder symptoms in pain care patients simply because, up to this point, it has never been tracked. The only published reference is a letter to the Editor of UROLOGY (June 2008), in which a pain clinic reports the case of a pediatric pain patient developing bladder symptoms as a result of ketamine prescribed for pain.(4)
This 16 year old patient was being treated for complex regional pain syndrome (CRPS-Type1). “After unsuccessful trials of multiple medications, oral ketamine was added to a regimen and she reported a significant decrease in her neuropathic pain,” the letter reported. However, after 9 days on ketamine (8mg/kg per day), “she started to develop dysuria, frequency, urgency and incontinence.” Her symptoms decreased as the dosage was decreased and eventually resolved at 2mg/kg per day. A few months later, the patient was again started on ketamine “and the urinary symptoms reappeared at a dose of 5mg/kg per day.” The symptoms again resolved when the dosage was reduced to 3mg/kg per day. The authors of the study suggest that ketamine may have a “dose response” meaning that the higher the dosage, the more likely it can cause symptoms in some patients.
A Growing Problem in the USA?
Ketamine use and ketamine cystitis may be growing in the USA as confirmed by the young man who called our office last month. He shared that many of his friends have used ketamine for years and few believe that it could be harmful. He, on the other hand, now believes that it is the cause of his severe bladder symptoms and pain. He is determined to kick his habit to fight the pain. He also intends to share his story so that other teens will learn what can happen with ketamine use.
We do, however, have a problem here in the USA. Very few doctors know about ketamine use nor is it tracked in any meaningful way. We hope to change that with the launch of a more comprehensive Ketamine Cystitis Information Center on our website later this year. In the meantime, we can only hope that when teenagers suddenly develop hematuria (blood in their urine) with IC like symptoms and no positive culture for infection, that the doctor will ask about ketamine use.
For more information on ketamine, please visit our website: http://www.ketaminebladdersyndromecom.
Are you a former or current ketamine user?? We’d like to hear your story!
(1) Wikipedia – Ketamine – July 2009. http://www.wikipedia.org
(2) Liao Y, et al. Reduced dorsal prefrontal gray matter after chronic ketamine use. Biol Psychiatry. 2011 Jan 1;69(1):42-8.
(3) Ketamine Intelligence Briefing. National Drug Intelligence Center, US Dept. of Justice (2004)
(4) Gregoire MC, MacLellan D Finley D A pediatric case of ketamine-associated cystitis letter to the editor RE: Shahani R, et al: ketamine associated ulcerative cystitis: A new clinical entity. Urology Volume 71, Issue 6 (June 2008)